Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 52, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 21, 2023, 5:10 PM MST for Gila County, Maricopa County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2023, 5:10 PM MST (00:10 UTC)
- Expired
- Aug 21, 2023, 5:30 PM MST
- In force
- 20 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 32 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1340 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:58 PM MST, 12 minutes earlier.
Area forecast discussion, Aug 21, 4:58 PM MST, 12 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 458 PM MST Mon Aug 21 2023 .Update...Updated AViation && .SYNOPSIS... Elevated chances for showers and thunderstorms across south- central Arizona will continue through the middle of this week due to left over moisture from Tropical Cyclone Hilary. Temperatures remaining generally below normal through the middle of the week, but a warming and drying trend will result in lessening rain chances and temperatures above normal by this weekend. && .DISCUSSION... Showers mostly west of the Phoenix metro continue to stream up from the south in association with an enhanced moisture axis that is caught between troughing along the West Coast and strong ridging east of the region. Enhanced moisture across the region is setting up a favorable thermodynamic profile, with strong 30-40 kt 0-6 km shear allowing for longer duration convection this afternoon and evening. Latest satellite shows cumulus fields beginning to develop in areas east and southeast of Phoenix where skies have cleared early this afternoon. Thus, the atmosphere looks favorable for active weather conditions to develop due to destabilization as skies continue to slowly clear further west this afternoon. Hi-res models continue to be bullish with convection across southeastern Arizona this afternoon, with robust simulated radar returns moving across the Phoenix metro later this afternoon and evening. A certain level of reservation remains in regards to how widespread and how primed the atmosphere will become across the lower deserts in southcentral AZ, as temperatures remain around 90 degrees at this point of the afternoon around clouded areas. Thus, the current expectation is any lower desert convection will be more limited in coverage and intensity. Nonetheless, the differential heating gradient across the central to eastern areas of Arizona will still allow for deep moist convection in areas with sufficient solar heating, with the potential to become organized later this afternoon/evening due to the lower to mid- level flow pattern. As such, HREF guidance continues to depict upwards of 70% (10-30%) chance of outflows exceeding 35 (55) mph this afternoon and evening generally from Phoenix eastward. SPC at this point is not planning to issue any Watches for severe weather, but thunderstorms will be capable of damaging wind gusts through this evening. Additionally, the well- above normal PWATs will allow for storms to be capable of producing brief heavy rain and localized flash flooding. Once the main activity moves through the region, lingering shower activity may continue into the overnight hours across southcentral AZ. Once these showers move out of the area tomorrow morning, skies should clear, resulting in much warmer temperatures than the past couple of days. Thunderstorm chances will become more limited tomorrow, as PWTA's trend downward slightly, but the main reason is much weaken upper level support for deep moist convection. Regardless, thunderstorm chances remain in the 30-40% (10-20%) range for the higher terrain (lower desert) areas of southcentral AZ for tomorrow. The upper level pattern through mid-week will continue to consist of troughing generally along the West Coast, while further east ridging centered across the Plains will slowly build westward. However, widespread convection, currently named Tropical Depression Nine, spread out across a large portion of the Gulf of Mexico will spread enhanced moisture profiles into the region on Wednesday as the low to mid-level pattern will have a favorable east to southeast trajectory. Uncertainty grows going into Wednesday as to how quickly enhanced moisture levels will advect into the region. However, Wednesday is currently anticipated to be another active day convection-wise across the region. Currently,NBM probabilities for thunderstorms are generally 30-50% (20-30%) for the higher terrain (lower desert) areas through tomorrow evening, with even 10-20% chances spreading into western Arizona and portions of southeastern California. Heading into the latter portions of this week, PWAT's are expected to trend downward as mid-level heights slowly build across the area. As such, thunderstorm chances will trend down going into the weekend. Temperatures will trend warmer during this period, with above normal temperatures projected by Friday and persist through the weekend. The only uncertainty at this point amongst the ensembles is how strong the ridging will become, but there is currently a good signal of near-record temperatures developing by early next week, especially across southcentral AZ. && .AVIATION...Updated at 0000Z South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Convective activity along with the potential for strong outflows this evening and early tonight will be the main aviation concerns during the TAF period. Scattered light shower activity is expected to continue across the region for the remainder of the afternoon. Winds for the next several hours will be out of the W/NW, occasionally gusting near 20 kts. Current guidance indicates a robust outflow moving through the metro area between from the E between the 04-06Z hours. Wind speeds associated with this outflow have a good chance (~70%) of exceeding 30 kts, with some isolated gusts upwards of 40 kts possible as well. Guidance also indicates thunderstorm activity within the vicinity of metro terminals between the previously mentioned time frame. Convective activity is anticipated to diminish by the 07Z hour, with a few isolated showers lingering around after that. Lowest cloud levels are slated to be around 5-6 kft this evening, before base heights increase tonight. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation concerns are expected during the TAF period. IPL will see light winds out of the N/NW through the tomorrow afternoon. At BLH, S winds will veer to the W this evening, and the to the N by mid-morning tomorrow. Low-level cumulus clouds will prevail during the remainder of the evening, before clearing after sunset. A few mid-level clouds will be around BLH through the remainder of the period. && .FIRE WEATHER... Conditions will remain favorable for wetting rains and thunderstorm activity through Thursday, particularly across portions of central and eastern Arizona. Meanwhile, winds will generally remain light and diurnal, except for Wednesday when a low pressure system will bring breezy east winds to much of Arizona. Any storms that develop will also be capable of producing strong and erratic wind gusts. By late week, a warming and drying trend is expected as high pressure in the central Plains migrates westward towards the Desert Southwest. Near-record high temperatures may be possible by Sunday or Monday. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Young AVIATION...RW FIRE WEATHER...Young/Hirsch
In the hours before
Special weather statement, Aug 21, 3:10 PM MST, 2 hours before
Special Weather Statement
National Weather Service Phoenix AZ
310 PM MST Mon Aug 21 2023
AZZ541-545-547>549-551>553-555>558-560>563-220100-
Fountain Hills/East Mesa-Mazatzal Mountains-Tonto Basin-Cave
Creek/New River-Northwest Pinal County-San Carlos-East
Valley-Southeast Valley/Queen Creek-Apache Junction/Gold
Canyon-Dripping Springs-Superior-Rio Verde/Salt
River-Pinal/Superstition Mountains-Southeast Gila County-New River
Mesa-Globe/Miami-
310 PM MST Mon Aug 21 2023
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS GILA...MARICOPA AND
PINAL COUNTIES...
Conditions are favorable for the development of isolated to
scattered strong to severe thunderstorms through the rest of the
afternoon across eastern Maricopa, Pinal, and Gila Counties.
Wind gusts of 50 to 55 mph and half inch hail will be possible with
any strong storm with the possibility of a few isolated severe
thunderstorms.
Locations impacted include...
Mesa, Gilbert, Apache Junction, Florence, Fountain Hills, Coolidge,
Globe, Superior, Sycamore Creek, Roosevelt, East Mesa, Sunflower,
Gold Canyon, Sugarloaf Mountain, Ballantine Trailhead, Round Valley,
Queen Creek, San Carlos, Miami, and Gold Camp.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3340 11041 3338 11045 3325 11044 3309 11085
3324 11097 3278 11160 3401 11182 3401 11143
3380 11115 3376 11099 3364 11092 3368 11084
3366 11078 3379 11068 3385 11056 3383 11033
3370 11016 3347 11006
TIME...MOT...LOC 2206Z 149DEG 26KT 3313 11049
CKThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:35 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 27 min |
| Aug 21, 5:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 22 min |
| Aug 21, 6:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 21, 6:31 PM MST | Special Weather Statement | PSR | Pinal | 59 min |
| Aug 21, 6:45 PM MST | Special Weather Statement | PSR | 30 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.